Indiana, 2021Winter Weather in Indiana, January 19 to 20, 2021
January 19 to 20, 2021 · NWS IWX · 6 events in 6 counties and zones
Widespread light snow with some lake enhancement was followed by a band of very heavy snow that dropped southward from southern Lower Michigan before dissipating south of US 30 across northern Indiana. Total snow accumulations ranged from 1 to 4 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread light snow with some lake enhancement was followed by a band of very heavy snow that dropped southward from southern Lower Michigan before dissipating south of US 30 across northern Indiana. Total snow accumulations ranged from 1 to 4 inches. Visibilities of less than one quarter of a mile with the heavy snow band and snow covered roads led to slide offs. A few schools were closed on January 20th with numerous delayed starts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 19, 12:15 PM EST, 45 minutes earlier.
Area forecast discussion, Jan 19, 12:15 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1215 PM EST Tue Jan 19 2021
.SYNOPSIS...
Issued at 310 AM EST Tue Jan 19 2021
A quick round of snow will move through beginning this afternoon
in northwest Indiana, spreading eastward through the evening. The
greatest snow totals are expected in southwest Michigan as some
lake enhanced snow develops. Snow will exit overnight.
&&
.SHORT TERM...(Today and Tonight)
Issued at 310 AM EST Tue Jan 19 2021
Another quick round of snow will move through with the greatest
totals expected in Berrien and Cass (MI) counties. Snow will begin
near the afternoon drive time and taper off late Tuesday night (west
to east). Totals of 2-4" are expected in the aformentioned counties,
with, broadly speaking, 1-2" of snow along U.S. 20 but west of I-69.
Elsewhere, 1 inch or less is expected. The nitty-gritty details
follow:
There are two features to monitor over the next 24 hours. The first
is a weak surface low and fading vort max aloft that has spawned an
area of light snow near La Crosse, WI early this morning. This
feature will weaken as it moves east. However, I cannot completely
rule out some of these snow showers surviving into our northwest CWA
late this afternoon. Any radar returns will likely work to
saturate our currently-dry airmass.
The main show is a robust wave quickly dropping through the
Dakotas. It has a fairly impressive representation on Infrared
Satellite, with cloud tops of -40C. This afternoon and evening,
the left exit region of an 80 knot jet at 500mb will move through
our CWA. This jet will intensify this evening toward 90+ knots,
indicating a dynamic clipper. Cross sections confirm this by
showing frontogenesis at both 700mb and in a layer from 500-300mb.
While much of these f-gen areas reside outside of the DGZ, a
reduced gradient in theta-e is noted within the DGZ indicative of
some instability there, and there is favorable omega within the
DGZ. Lastly, saturation is noted in the lowest 700mb and steep
lapse rates at times.
In coordination with Grand Rapids, we opted to hoist an advisory to
highlight: 1) the impacts to the afternoon/evening commute, and
2) the snow's intensity. We are cognizant that recent short waves
have not performed as well as we expected, but the upper-level
support is improved in this scenario, among the other factors
noted above.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 310 AM EST Tue Jan 19 2021
Any lingering lake effect snow toward southwest Michigan will ease
Wednesday morning as ridging move in. Zonal flow follows by
nightfall which keep conditions mostly quiet through the end of
the week. I cannot rule out another round of lake effect snow
Thursday night into Friday thanks to a reinforcing shot of cold
air down the lake and surface high pressure moving in over the
western Great Lakes.
The upper-air pattern amplifies by the weekend with a trough in the
west and a ridge over the east. A cut off low near the Baja really
throws a wrench into how this upper-air pattern will evolve. A
second wrench is a wobbling upper-level low over the Canadian
Prairies. These features will be critical in steering any
potential storms tracking through the Central US.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1215 PM EST Tue Jan 19 2021
Clipper system dropping down into the mid-MS valley this afternoon
will spread primarily light snow into the area that will impact
both terminals this evening into tonight. Surface reflection will
weaken as it moves into our area but still has decent mid-level
support. Expecting mainly MVFR conditions with possible
burst/banding of moderate snow dropping KSBN down to IFR vsbys
briefly. Snow will quickly exit east of the area after
midnight...west/northwest flow in the wake of this system will
keep MVFR cigs through early Wednesday morning before finally
clearing to VFR by the end of the period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Winter Weather Advisory from 3 PM this afternoon to 4 AM EST
Wednesday for MIZ077-078.
OH...NONE.
LM...Small Craft Advisory until 11 AM EST Wednesday for LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...JAL
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 19, 3:33 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
333 AM EST Tue Jan 19 2021
MIZ077-078-200830-
Berrien-Cass MI-
330 AM EST Tue Jan 19 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
4 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but snowfall reports
are appreciated.
INZ003>005-MIZ079-200830-
La Porte-St. Joseph IN-Elkhart-St. Joseph MI-
330 AM EST Tue Jan 19 2021 /230 AM CST Tue Jan 19 2021/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Snow this afternoon, ending overnight, will total one to two inches.
The evening commute could be slippery.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but snowfall reports
are appreciated.
INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-200830-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
330 AM EST Tue Jan 19 2021 /230 AM CST Tue Jan 19 2021/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Snow beginning this afternoon, ending overnight, can total a trace to
one inch. Some slippery travel is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-200830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
330 AM EST Tue Jan 19 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A Small Craft Advisory is in effect through Wednesday morning.
Winter Weather, St. Joseph
- When
- January 19, 1:00 PM EST to January 20, 2:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- COOP Observer
A total of 1 to 4 inches of snow fell from the afternoon of January 19th to the early morning January 20th. A band of heavy snow brought very heavy snowfall rates and brief significantly reduced visibilities less than one quarter of a mile. Numerous slide offs were reported. School delays were reported across the area.
Winter Weather, Elkhart
- When
- January 19, 1:00 PM EST to January 20, 3:00 AM EST
- Where
- Elkhart forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
A total of 1 to 3 inches of snow fell from the afternoon of January 19th to the early morning January 20th. A band of heavy snow brought very heavy snowfall rates and brief significantly reduced visibilities less than one quarter of a mile. Numerous slide offs were reported. School delays were reported across the area.
Winter Weather, Marshall
- When
- January 19, 1:00 PM EST to January 20, 2:00 AM EST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.325, -86.262 (the zone’s center; the record gives no point)
A total of 1 to 3 inches of snow fell from the afternoon of January 19th to the early morning January 20th. A band of heavy snow brought very heavy snowfall rates and brief significantly reduced visibilities less than one quarter of a mile. Numerous slide offs were reported. School delays were reported across the area.
Winter Weather, Kosciusko
- When
- January 19, 3:00 PM EST to January 20, 4:00 AM EST
- Where
- Kosciusko forecast zone
- Reported by
- Official NWS Observations
A total of 1 to 3 inches of snow fell from the afternoon of January 19th to the early morning January 20th. A band of heavy snow brought very heavy snowfall rates and brief significantly reduced visibilities less than one quarter of a mile. Numerous slide offs were reported. School delays were reported across the area.
Winter Weather, Lagrange
- When
- January 19, 3:00 PM EST to January 20, 4:00 AM EST
- Where
- Lagrange forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.643, -85.426 (the zone’s center; the record gives no point)
A total of 1 to 3 inches of snow fell from the afternoon of January 19th to the early morning January 20th. A band of heavy snow brought very heavy snowfall rates and brief significantly reduced visibilities less than one quarter of a mile. Numerous slide offs were reported. School delays were reported across the area.
Winter Weather, Noble
- When
- January 19, 3:00 PM EST to January 20, 4:00 AM EST
- Where
- Noble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.399, -85.417 (the zone’s center; the record gives no point)
A total of 1 to 3 inches of snow fell from the afternoon of January 19th to the early morning January 20th. A band of heavy snow brought very heavy snowfall rates and brief significantly reduced visibilities less than one quarter of a mile. Numerous slide offs were reported. School delays were reported across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, January 19, 202118 events
- High Wind in California, January 19, 202186 kt wind · 9 events
- Winter Weather in Illinois, January 19, 20218 events
- High Wind in Wyoming, January 19 to 21, 202170 kt wind · 8 events
- Drought in Texas, January 19 to 31, 20215 events
- Heavy Snow and Winter Weather in Colorado, January 19, 20214 events
- High Wind in Montana, January 19 to 20, 202157 kt wind · 4 events
- Winter Weather in Michigan, January 19 to 20, 20213 events
- Lake-Effect Snow in New York, January 19 to 20, 20212 events
- High Wind in Utah, January 19, 202161 kt wind · 1 event
- High Wind in Wyoming, January 19 to 20, 202156 kt wind · 1 event
- Lake-Effect Snow in Pennsylvania, January 19 to 20, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931491, 931492, 931494, 931497, 931499, 931502.